Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Northern Indiana

August 17, 2004Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2004, 6:15 PM EST for Saint Joseph County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 6:15 PM EST (23:15 UTC)
Expired
Aug 17, 2004, 7:15 PM EST
In force
60 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:40 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 172315
SVRIWX
INC141-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EST TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 715 PM EST

* AT 614 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF NEW CARLISLE...MOVING
  SOUTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  NEW CARLISLE
  NORTH LIBERTY
  ROSELAND
  GEORGETOWN
  INDIAN VILLAGE
  SOUTH BEND
  GULIVOIRE PARK

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4176 8624 4170 8608 4149 8608 4149 8637
      4153 8648 4154 8649 4166 8648 4167 8652
      4176 8652

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:59 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 17, 2:59 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 PM EST TUE AUG 17 2004

.SHORT TERM...
TONIGHT AND WEDNESDAY...MUCAPES ALREADY IN EXCESS OF 2500 J/KG
NOSING INTO NORTHWEST INDIANA AT 18Z WITH UPPER 60S SURFACE
DEWPOINTS ADVECTING IN FROM NORTHERN/CENTRAL ILLINOIS. WV IMAGERY
DEPICTING DRYING/ENHANCED MID LEVEL SHORTWAVE TROUGH INTO EASTERN
IOWA. CONVECTION SHOULD CONTINUE TO ENHANCE/ORGANIZE ACROSS
NORTHEAST ILLINOIS ALONG AXIS OF DESTABILIZING AIRMASS AND HAVE
INCREASED POPS TO LIKELY WITH MENTION OF POTENTIAL SEVERE NORTHWEST
ZONES THIS EVENING TO LOW CHANCE POPS SOUTHEAST. 0-6KM SHEAR AROUND
30KT WITH ADEQUATE CAPE WB ZERO AROUND 10KFT WARRANTS MENTION OF
SEVERE POTENTIAL HOWEVER SHOULD BE LARGELY DIURNAL AND SEE
CONVECTION WEAKEN AS IT MOVES THROUGH FORECAST AREA. LULL IN TSRA
ACTIVITY WED MORNING AS SECOND STRONGER WAVE APPROACHES WITH TSRA
INITIATION BY LATE AFTERNOON. HAVE REMOVED MENTION OF POPS IN AM AND
WITH FAIR AMOUNT OF SUN AND 8H TEMPS INTO UPPER TEENS HAVE RAISED
MAX TEMPS A FEW OVER PREVIOUS. SEVERE POTENTIAL AGAIN DY2...HWO HAS
COVERED FOR NOW...A BIT EARLY TO MENTION IN ZONES ESPECIALLY WITH
TIMING DETAILS LATE AFTERNOON INTO EVENING TO STILL BE WORKED OUT.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...ACTIVE PATTERN SETTING UP THROUGH
FRIDAY...THEN DRIER AND COOLER WEATHER THIS WEEKEND INTO EARLY NEXT
WEEK. NCEP MODELS HAVE COME INTO GOOD AGREEMENT ON TIMING OF COOL
FRONT WEDNESDAY NIGHT. EARLY EVENING MODEL CAPES STILL ABOVE 2000
J/KG... WITH GOOD UPPER SUPPORT INDICATED...ESPECIALLY BY THE GFS.
THEREFORE...HAVE RAISED POPS TO 50 PERCENT ALL AREAS AS REASONABLY
CONFIDENT OF TIMING OF FRONT. SEVERE STORMS POSSIBLE INTO EARLY
WEDNESDAY NIGHT. MODELS HAVE HAVE BEEN TRENDING HIGH TEMPS THURSDAY
DOWN THE LAST FEW RUNS....AND APPEAR ON TRACK.  PREVIOUS SHIFT
LOWERED HIGH TEMPS THURSDAY AND THESE STILL APPEAR ON TRACK...SO
HAVE LEFT AS IS. WAVE SHOULD DEVELOP ALONG FRONT THURSDAY NIGHT AND
TRACK EAST AS A REINFORCING COLD FRONT APPROACHES. SHOULD BE A TIGHT
THERMAL AND TIGHT MOISTURE GRADIENT DURING THE DAY FRIDAY. ETA CAPES
WERE EVEN HIGHER FRIDAY AFTERNOON THAN WEDNESDAY EVENING...WITH
VALUES IS SOME SPOTS ABOVE 3700 J/KG. ETA/GFS 0-3 KM STORM RELATIVE
HELICITY OVER 250 M2/S2 SOUTH AND SE OF FWA...SO SEVERE STORMS
CERTAINLY POSSIBLE. GFS NEAR MARION HAS AN IMPRESSIVE SRH OF OVER
800 M2/S2 FRIDAY AFTERNOON WITH ALL OF THESE FACTORS COMING
TOGETHER...EVEN THOUGH SOME UNCERTAINTIES ON TIMING OF FRONT...HAVE
RAISED POPS FRIDAY TO 50 PERCENT. SUBSEQUENT SHIFT WILL NEED TO
EVALUATE SEVERE POTENTIAL FRIDAY.

LOOKS LIKE AFTER FRIDAY...A COOL AND DRY PATTERN WILL SET UP THROUGH
AT LEAST MONDAY. GFS 00Z RUN HINTING AT A CHANCE FOR STORMS AS EARLY
AS MONDAY NIGHT. HAVE LEFT MONDAY NIGHT AND TUESDAY DRY AS
SIGNIFICANT RUN TO RUN INCONSISTENCIES ABOUND AFTER DAY 5 IN THE
GFS. ALSO...GFS AND CANADIAN ENSEMBLES INDICATING BELOW AVERAGE
CONFIDENCE IN ANY SOLUTION BY TUESDAY. GIVEN COOL PATTERN SO FAR
THIS MONTH...AND ON RECORD PACE FOR THE COOLEST AUGUST ON RECORD AT
SBN...HAVE KEPT TEMPERATURES AT LEAST A LITTLE BELOW NORMAL THROUGH
THE PERIOD.

&&

.AVIATION...
LARGELY CONTINUED WITH TIMING OF GOING TERMINALS. AIRMASS ACROSS
NORTHERN INDIANA SLOWLY DESTABILIZING WITH NOSE OF HIGHER LOW LEVEL
THETA E AIR AND MODIFIED ETA SOUNDINGS WITH 2000-3000 J/KG SBCAPES
WITH ABOUT 30KT 0-6KM SHEAR. AS STORMS MOVE EAST AFTER SUNSET LESS
CERTAINTY OF ORGANIZATION WITH DESTABILIZATION AND CONTINUED VCTS
MENTION AT KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.

&&

PBM/SKIP
Hazardous weather outlook, Aug 17, 5:03 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST TUE AUG 17 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
503 AM EST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
CHANCE THAT A FEW STORMS COULD BE SEVERE...MAINLY ACROSS NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY.
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY IN THE
LATE AFTERNOON AND EVENING HOURS WITH WIND AND HAIL AGAIN BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Local storm report, Aug 17, 6:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             3 NE FRANCESVILLE       41.02N 86.84W
08/17/2004  1.75 INCH        PULASKI            IN   LAW ENFORCEMENT

0605 PM     HAIL             LA PORTE                41.61N 86.71W
08/17/2004  1.75 INCH        LA PORTE           IN   AMATEUR RADIO

&&

TC
Local storm report, Aug 17, 6:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MICHIGAN CITY           41.71N 86.88W
08/17/2004  1.75 INCH        LA PORTE           IN   AMATEUR RADIO

&&

TC
Local storm report, Aug 17, 6:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 PM EST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     NEW BUFFALO             41.79N 86.75W
08/17/2004                   BERRIEN            MI   LAW ENFORCEMENT

            POWER LINES DOWN

&&

TC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:21 PM ESTSevere Thunderstorm WarningIWXPulaski54 min
Aug 17, 5:29 PM ESTSevere Thunderstorm WarningIWXLaPorte61 min
Aug 17, 6:16 PM ESTSevere Thunderstorm WarningIWXPulaski44 min
Aug 17, 6:22 PM ESTSevere Thunderstorm WarningIWXLaPorte53 min
Aug 17, 6:46 PM ESTSevere Thunderstorm WarningIWXPulaski14 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.